Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 22, 2009, 6:06 PM MDT for Niobrara County, Wyoming. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2009, 6:06 PM MDT (00:06 UTC)
- Expired
- May 22, 2009, 6:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:10 PM MDT | HAIL 1 | Lusk, WY | 3/4 TO 1 INCH HAIL IN TOWN ENDED AROUND 610 PM |
| May 22, 6:40 PM MDT | HAIL 1 | 9 S Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 230006 SVRCYS WYC027-230045- /O.NEW.KCYS.SV.W.0008.090523T0006Z-090523T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 606 PM MDT FRI MAY 22 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING * UNTIL 645 PM MDT * AT 605 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LUSK...AND WAS MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... NODE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4262 10429 4262 10467 4292 10450 4290 10426 TIME...MOT...LOC 0006Z 009DEG 11KT 4275 10441 $$
2 follow-up statements
000 WWUS55 KCYS 230024 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 624 PM MDT FRI MAY 22 2009 WYC027-230045- /O.CON.KCYS.SV.W.0008.000000T0000Z-090523T0045Z/ NIOBRARA WY- 624 PM MDT FRI MAY 22 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTHERN NIOBRARA COUNTY... AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED ABOUT 5 MILES SOUTH OF LUSK...MOVING SOUTH AT 15 MPH. ANOTHER STORM WAS LOCATED ABOUT 5 MILES NORTH OF LUSK AND IT COULD ALSO PRODUCE SOME LARGE HAIL AT IT MOVES SOUTH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...LUSK AREA AND RURAL SOUTHERN NIOBRARA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4262 10429 4262 10467 4292 10450 4290 10426 TIME...MOT...LOC 0023Z 009DEG 11KT 4270 10442 $$
000 WWUS55 KCYS 230043 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 643 PM MDT FRI MAY 22 2009 WYC027-230051- /O.EXP.KCYS.SV.W.0008.000000T0000Z-090523T0045Z/ NIOBRARA WY- 643 PM MDT FRI MAY 22 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NIOBRARA COUNTY EXPIRES AT 645 PM MDT... AT 640 PM...THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF NIOBRARA COUNTY INTO FAR NORTHERN GOSHEN COUNTY. DIME TO QUARTER SIZE HAIL WAS REPORTED IN AND NEAR THE TOWN OF LUSK BETWEEN ABOUT 6 AND 610 PM WITH THE STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4262 10429 4262 10467 4292 10450 4290 10426 TIME...MOT...LOC 0041Z 009DEG 11KT 4265 10443 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:07 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 22, 2:07 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 207 PM MDT FRI MAY 22 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... SEASONALLY COOL AND WET WEATHER WILL AFFECT THE CWA THROUGH SATURDAY NIGHT. THROUGH THAT TIME...SURFACE UPSLOPE WIND FLOW WILL CONTINUE AND WILL KEEP THE BOUNDARY LAYER MOISTURE HIGH. SURFACE HIGH PRESSURE WILL MOVE OVER THE NORTHERN PLAINS TONIGHT AND THEN CONTINUE SLOWLY MOVING EAST THROUGH 12Z SUNDAY. MEANWHILE...SURFACE LOW PRESSURE WILL BE OVER THE GREAT BASIN AREA. THROUGH 12Z SUNDAY...THE MID AND UPPER LEVEL CIRCULATION CURRENTLY OVER SOUTHEAST ARIZONA WILL MOVE SLOWLY NORTH AND OVER THE CENTRAL ROCKIES. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PARTS OF THE CWA EARLY THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND WITH LITTLE SHEAR...HEAVY RAIN AND POSSIBLY SMALL HAIL CAN BE EXPECTED FROM THE STORMS. IN FACT...THE 12Z RAOBS AT KGJT AND KDEN WERE AT ABOUT 200 PERCENT OF NORMAL PRECIPITABLE WATER VALUES. THAT DEEPER MOISTURE WILL SLOWLY SPREAD INTO THE CWA THROUGH SATURDAY NIGHT AHEAD OF THE APPROACHING MID AND UPPER LEVEL CIRCULATION. LOW CLOUDS AND FOG WILL BE POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY AND THEN AGAIN LATER SATURDAY NIGHT IN THE LIGHT AND MOIST BOUNDARY LAYER WIND FLOW. IN GENERAL...HAVE CONTINUED THE TREND OF BUMPING UP POPS AND LOWERING DAYTIME TEMPERATURES SLIGHTLY. .LONG TERM...SUNDAY THROUGH FRIDAY A SERIES OF DISTURBANCES WILL MOVE ACROSS THE CWA IN WESTERLY FLOW ALOFT THROUGH THE EXTENDED PERIOD. THIS WILL RESULT IN A CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS EACH DAY...AS MID LEVEL MOISTURE REMAINS OVER THE AREA ALONG WITH AFTERNOON INSTABILITY. AN UPPER RIDGE WILL BEGIN TO BUILD ALONG THE WEST COAST THURSDAY NIGHT THROUGH FRIDAY. NO SIGNIFICANT FRONTAL BOUNDARIES ARE EXPECTED TO AFFECT THE AREA THROUGH FRIDAY...THEREFORE HIGH TEMPERATURES WILL BE FROM 3 TO 6 DEGREES ABOVE NORMAL EACH DAY. && .AVIATION...SHOWERS AND MAINLY LATE DAY THUNDERSTORMS WILL AFFECT THE CWA THROUGH 12Z SUNDAY. CLOUDS WILL LOWER THROUGH EARLY TONIGHT WITH MVFR CEILINGS COMMON BY 06Z AND THEN FAIRLY WIDESPREAD IFR CEILINGS AND VISIBILITIES IN FOG AND RAIN 10Z TO 15Z. CLOUD BASES WILL SLOWLY LIFT BY MIDDAY SATURDAY TO MVFR OR EVEN VFR CONDITIONS. THE CEILINGS WILL ONCE AGAIN LOWER BY 06Z SATURDAY NIGHT OVER THE CWA. && .FIRE WEATHER...WITH THE SEASONALLY COOL AND WET WEATHER OVER THE CWA INTO EARLY NEXT WEEK...THERE ARE NO FIRE WEATHER CONCERNS. && .HYDROLOGY...RIVERS IN MAINLY CARBON COUNTY ARE RUNNING JUST BELOW BANKFULL EARLY THIS AFTERNOON DUE TO THE SNOWMELT. THE POTENTIAL EXISTS THROUGH SUNDAY FOR MINOR FLOODING ON THE ENCAMPMENT AND NORTH PLATTE RIVERS NEAR SARATOGA AND ENCAMPMENT DUE TO THE SNOWMELT AND THE EXPECTED ADDITIONAL RAINFALL. WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR THOSE RIVERS AND THEIR TRIBUTARIES FROM 12Z SATURDAY THROUGH 00Z MONDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLOOD WATCH FROM 6 AM SATURDAY TO 6 PM SUNDAY FOR WYZ061. NE...NONE. && WEILAND/KMD
Hazardous weather outlook, May 22, 10:15 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT FRI MAY 22 2009 NEZ001>003-019>021-054-055-WYZ059>070-231145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT FRI MAY 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND TONIGHT. THE COVERAGE OF THE ACTIVITY WILL BE THE MOST WIDESPREAD OVER THE SOUTHERN PART OF THAT AREA. THE STORMS ARE NOT EXPECTED TO BE STRONG OR PRODUCE SEVERE WEATHER THROUGH TONIGHT. HOWEVER...SOME OF THE STORMS WILL PRODUCE A PERIOD OF HEAVY RAINFALL AS THE ATMOSPHERE IS VERY MOIST AND THE STORMS WILL SLOWLY MOVE TO THE NORTH. THE HEAVY RAINFALL AND SNOWMELT MAY CAUSE RIVERS AND STREAMS NEAR THE SNOWY RANGE TO RISE TO NEAR BANKFULL LATER TODAY AND TONIGHT. THIS INCLUDES THE NORTH PLATTE RIVER NEAR SARATOGA...THE LARAMIE RIVER TO THE SOUTHWEST OF LARAMIE AND THE LITTLE SNAKE RIVER NEAR DIXON AND BAGGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS OVER THE LONG HOLIDAY WEEKEND AND CONTINUING THROUGH NEXT THURSDAY. SOME SHOWERS WILL BE HEAVY AT TIMES ON SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, May 22, 3:08 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT FRI MAY 22 2009 WYZ065-222300- LARAMIE VALLEY- INCLUDING THE CITY OF...LARAMIE 308 PM MDT FRI MAY 22 2009 ...A FEW STRONG THUNDERSTORMS OVER NORTHERN ALBANY COUNTY... AT 3 PM...RADAR INDICATED TWO STRONG STORMS IN NORTHERN ALBANY COUNTY. ONE WAS LOCATED ABOUT 15 MILES NORTH OF ROCK RIVER WHILE THE OTHER ONE WAS ABOUT 30 MILES NORTH OF ROCK RIVER. THEY WERE BOTH DRIFTING SOUTH AROUND 10 MPH. BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WILL BE LIKELY WITH THESE STORMS THROUGH 5 PM. PEOPLE IN NORTHERN ALBANY COUNTY...ESPECIALLY IN THE VICINITY OF ROCK RIVER...SHOULD REMAIN ALERT TO THESE STORMS.
Special weather statement, May 22, 4:40 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 440 PM MDT FRI MAY 22 2009 WYZ064-065-067-222345- NORTH LARAMIE RANGE-LARAMIE VALLEY-PLATTE- INCLUDING THE CITIES OF...GARRETT...LARAMIE...WHEATLAND... GUERNSEY 440 PM MDT FRI MAY 22 2009 ...A FEW STRONG THUNDERSTORMS OVER PARTS OF ALBANY AND PLATTE COUNTIES... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW TWO STRONG THUNDERSTORMS OVER ALBANY COUNTY. THE STRONGEST STORM WAS JUST NORTH OF BOSLER OR ABOUT 20 MILES NORTH OF LARAMIE. VERY HEAVY RAIN AND SMALL HAIL WERE OCCURRING WITH THIS STORM AS IT MOVED SOUTHEAST AT 20 MPH. THE OTHER STRONG THUNDERSTORM IN ALBANY COUNTY WAS SOME 70 MILES NORTHWEST OF LARAMIE OR JUST EAST OF THE OLD SHIRLEY BASIN COMMUNITY. IT WAS DRIFTING NORTH AT 5 MPH AND WAS ALSO PRODUCING BRIEF HEAVY RAIN. A SMALL LINE OF THUNDERSTORMS WAS ALSO DEVELOPING OVER CENTRAL AND NORTHERN PARTS OF PLATTE COUNTY. THE LINE EXTENDED FROM ABOUT 30 MILES NORTHEAST TO 10 MILES NORTH AND 10 MILES WEST OF WHEATLAND. THIS LINE WAS MOVING SLOWLY SOUTH AND SOUTHWEST. PEOPLE IN SOUTHEAST WYOMING SHOULD STAY ALERT FOR DEVELOPING THUNDERSTORMS THE REST OF THIS AFTERNOON INTO THE EVENING. SHOULD A STORM APPROACH YOUR AREA...GET INSIDE AND STAY AWAY FROM WINDOWS. JLH
Local storm report, May 22, 5:07 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT FRI MAY 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 S SHIRLEY BASIN 42.34N 106.21W
05/22/2009 M0.75 INCH CARBON WY CO-OP OBSERVER
2.5 INCHES ON GROUND 1 MI. SOUTH OF HOUSE
&&
JHOUSESpecial weather statement, May 22, 5:40 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 540 PM MDT FRI MAY 22 2009 WYZ060-062-064>069-230045- NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...LUSK...HANNA...MEDICINE BOW...GARRETT... LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY... TORRINGTON...CHEYENNE 540 PM MDT FRI MAY 22 2009 ...THUNDERSTORMS INCREASING IN COVERAGE OVER SOUTHEAST WYOMING... THERE WAS A FAIRLY LARGE AREA OF THUNDERSTORMS OVER SOUTHEAST WYOMING LATE THIS AFTERNOON. AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THIS AREA FROM NORTHEAST OF RAWLINS TO NORTH OF LARAMIE TO WHEATLAND AND THEN NORTHEAST TO NEAR LUSK. THE STRONGEST STORM IN THIS AREA WAS ABOUT 8 MILES NORTH OF LUSK. A LINE OF OTHER THUNDERSTORMS HAD MORE RECENTLY DEVELOPED OVER THE NORTHWEST PART OF LARAMIE COUNTY FROM NEAR CHUGWATER TO NORTHEAST OF LARAMIE. ALSO...A LONE STRONG THUNDERSTORM PERSISTED SOME 75 MILES NORTHWEST OF LARAMIE. HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS EARLY THIS EVENING AS THEY MOVE SLOWLY SOUTH OR SOUTHWEST. PEOPLE IN SOUTHEAST WYOMING SHOULD REMAIN ALERT FOR THUNDERSTORMS THIS EVENING AND BE READY TO MOVE INDOORS IF ONE APPROACHES. JLH
Local storm report, May 22, 6:00 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
600 PM MDT FRI MAY 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LUSK 42.76N 104.45W
05/22/2009 E0.75 INCH NIOBRARA WY PUBLIC
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:27 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie, Platte | 3 hr |
| May 22, 7:50 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.